Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Yes there are medications for the tinnitus as well as the depression. Anxiety medication is another matter. Is Lorazepam the only thing you have tried? Have you seen a psychiatrist as well as your ENT? I will make some suggestions after I hear from you tomorrow morning.
I have only seen my primary care MD. at Kaiser and I was surprised that he did not refer me to an ENT or mental health professional. He knew little about Tinnitus but did let me try a starter pack of Nortriptyline. After building up to 30mgs, I stopped cold turkey after 17 days because of very minimal benefit and many side effects. I have had almost no withdrawal symptoms since stopping on 8/5. Lorazapam about once a day helps but sleep is a big problem and I hope that possibly one of the SSRI anti-depressents could help with both problems. I am confident that a well trained psychiatrist could help treat and monitor medications.
Kaiser ENTs are hard to get a referral for but are your fist step. They have a lot of ner medications and devices to deal with tinnitus. (see the following web link: http://www.kevinhogan.com/tinnitus-cure.htm)I know my wife was an airline hostess for years and suffers from it.
Tinnitus is difficult to treat, partly because doctors often don't know what causes it. If it's caused by a tumor, the tumor can be surgically removed. That's rare, though. Some people use white noise machines to create a background noise that kind of drowns out the roaring in their ears. A type of antidepressant medication called tricyclic antidepressants helps stop or reduce the noise in the ears for some people with tinnitus, but these medications don't work for everyone and they can have unpleasant side effects like drowsiness, nausea, dizziness, weight gain, blurred vision and constipation. Because of the potential side effects, doctors don't prescribe tricyclics for depression too often anymore. There are other drugs that work just as well or better for most people with depression with fewer side effects, but the other drugs don't help with tinnitus. Many people with tinnitus develop anxiety or depression. Some people with the condition only experience ringing in their ears occasionally but some experience it almost constantly and it can go from being a minor annoyance to something that they feel will literally drive them crazy. Many people with the condition also have difficulty sleeping due to the ringing in their ears at night, and lack of sleep can contribute to anxiety and depression. People with tinnitus may begin to feel hopeless if doctors cannot identify the cause of their condition and if treatment doesn't help. If they use tricyclic antidepressants and the drugs do help but have troubling side effects, people may feel anxious and depressed about having to choose between having ringing in their ears or having the side effects from the drugs. Treatment for someone with tinnitus must include treatment for anxiety or depression if he also suffers from those conditions. Psychotherapy may be effective by itself or medication for anxiety or depression may be necessary. If tricyclic antidepressants relieve the symptoms of tinnitus, the same drugs may also help with symptoms of depression. Otherwise, another type of drug may work better for depression. Some people may benefit from medication to help them sleep, as well. Some people with tinnitus also benefit from attending a support group with other people living with the condition.( http://www.dailystrength.org/c/Tinnitus/support-group) They feel less alone and can get tips from others on how to live with the disorder. Support can go a long way toward relieving anxiety and depression but may not be enough by itself. A comprehensive plan works best for most people with anxiety and depression due to tinnitus.
Please remember to click the green accept button because: even though you have made a deposit, I do not get paid for my time unless you press ACCEPT. Feel free to continue the discussion; my goal is to get you the best answers possible. Bonuses are always appreciated! If I can be of further help with any issue, just put "for Dr. Kappler" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX